Alabama, 2005Hail in Alabama, May 20, 2005
May 20, 2005 · NWS MOB · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 20, 2:15 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, May 20, 2:15 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT FRI MAY 20 2005
.SYNOPSIS...WEATHER MAPS SHOW A WEAK SURFACE FRONT FROM THE CAROLINAS
INTO TENNESSEE. AHEAD OF THE FRONT...WEAK TROFS OF LOW PRESSURE/RAIN
COOLED BOUNDARIES WERE GENERATING SHOWERS AND THUNDERSTORMS...INTO
THE SOUTHEAST STATES.
&&
.SHORT TERM...THE FORECAST CALLS FOR THE WEAK FRONT TO THE NORTH TO
CONTINUE SOUTH TONIGHT...SLIPPING INTO THE GULF SATURDAY MORNING.
AHEAD OF THE BOUNDARY...WE EXPECT TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. MOVEMENT WILL BE FROM THE NORTHWEST TO
THE SOUTHEAST. DUE TO THE DEGREE OF INSTABILITY...SOME EVENING STORMS
COULD BRIEFLY ATTAIN SEVERE INTENSITY WITH DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREAT. THE STORM PREDICTION CENTER HAS
PLACED THE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. HIGHER COVERAGES WILL BE POSITIONED OVER THE
EASTERN ZONES DUE TO LATEST RADAR AND SATELLITE TRENDS UPSTREAM.
POTENTIAL THOUGH...FOR SOAKING RAINS...IS LOW. WITH WEAK HIGH
PRESSURE SETTLING OVER THE AREA FOR THE REMAINDER OF THE WEEKEND...
THE OUTLOOK FOR MUCH NEEDED RAINFALL FOR AREA LAWNS AND GARDENS IS
NOT GOOD. DAYTIME MAXIMUMS LOOK TO RISE TO NEAR THE 90 DEGREE MARK
WITH HUMID DAYS. SUMMER IS ON US.
.LONG TERM...A SERIES OF WEAK BOUNDARIES IS FORECAST THROUGH THE
AREA NEXT WEEK. THE FIRST PASSES THROUGH ON MONDAY AND THE OTHER
LATE IN THE WEEK. OUTSIDE OF THESE FEATURES...RAIN CHANCES APPEAR
SMALL. LITTLE CHANGE TO TEMPERATURES.
&&
.MARINE...MADE SOME MINOR CHANGES TO GRIDDED SEA STATES. FRONT INTO
THE GULF WATERS LATE TONIGHT/SATURDAY MORNING BRINGS THE POTENTIAL
FOR A MODERATE OFFSHORE FLOW. LATER IN THE DAY SATURDAY...THINGS
WILL HAVE SETTLED DOWN AND REMAINDER OF MARINE PERIOD LOOK TO SEE
WINDS LESS THAN 15 KNOTS.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 68 89 68 89 / 40 05 0 05
PENSACOLA 70 88 69 86 / 40 05 0 05
DESTIN 72 86 71 84 / 40 05 0 05
EVERGREEN 65 88 62 89 / 50 05 0 05
WAYNESBORO 66 90 63 91 / 30 05 0 05
CAMDEN 65 89 62 90 / 50 05 0 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
&&
10
Hazardous weather outlook, May 20, 1:00 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI MAY 20 2005
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-210000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
200 PM CDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE....REST OF TODAY AND TONIGHT...
A WEAKENING COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS
MISSISSIPPI AND ALABAMA LATER TONIGHT. THE AIRMASS SOUTH OF THIS
FRONTAL BOUNDARY WILL BE UNSTABLE ENOUGH TO SUPPORT ISOLATED SEVERE
STORMS THIS AFTERNOON AND EARLY TONIGHT OVER PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA. THE MAIN THREAT
WITH SOME OF THE STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ANOTHER WEAK COLD FRONT WILL MOVE SOUTH TO THE COAST ON MONDAY WITH
ISOLATED THUNDERSTORMS EXPECTED. AT THIS TIME SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY
THIS AFTERNOON AND THIS EVENING.
STAY TUNED FOR ADDITIONAL UPDATES LATER TODAY FROM THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MOBILE.
In the hours before
Special weather statement, May 20, 2:15 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT FRI MAY 20 2005
ALZ051>060-MSZ067-210400-
BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MONROE-
WASHINGTON-WAYNE-WILCOX-
315 PM CDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MISSISSIPPI...
WAYNE.
IN SOUTH ALABAMA...
CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...CONECUH...
BUTLER...ESCAMBIA...COVINGTON...AND CRENSHAW.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Hail, Covington
- When
- May 20, 5:20 PM CST to 5:24 PM CST
- Where
- Covington County, Opp
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.283, -86.250
Weather spotter reported nickle to quarter sized hail falling for several minutes around Opp.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450637.